Pennsylvania, 2019Damaging Winds in Pennsylvania, August 8, 2019
August 8, 2019 · NWS BGM · 6 events in 4 counties and zones
A cold front and moved through Northeast Pennsylvania during the afternoon of the 8th. This sparked a line of severe thunderstorms across the area, mainly ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and moved through Northeast Pennsylvania during the afternoon of the 8th. This sparked a line of severe thunderstorms across the area, mainly ahead of the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 8, 12:53 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 8, 12:53 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
153 PM EDT Thu Aug 8 2019
.SYNOPSIS...
A cold front will push through the region this afternoon to
early evening with thunderstorms, some severe with damaging
winds. Behind the front conditions will be relatively quiet
with isolated rain showers Friday and Saturday afternoon. High
pressure dominates the region Sunday into Monday before the
pattern becomes active into the middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
1245 PM Update...
Severe Thunderstorm Watch has been issued for our entire area
until 8 PM, except Pike-Sullivan for now. Squall line, with
bowing segments, is already just about to reach into Steuben-
Yates counties. We just issued our first Warnings of the day for
those counties, and there will likely be others. Generally
speaking the line had ignited about 1-2 hours ahead of the high
resolution Convection Allowing Models (CAMS). As the line
continues to march into our area which continues to undergo
heating, it will be quite receptive to the instability. There is
also a fair amount of downdraft convective available potential
energy (DCAPE) which will promote strong gusts with the line.
1045 AM Update...
Line of convection has reached far western NY-northwest corner
of PA, and all expectations are for it to pick up energy thanks
to the plenty of diurnal heating we currently have over our
region ahead of the line. Storm Prediction Center has expanded
the slight risk area across our whole general area.
Thunderstorms are indeed likely; the slight risk only refers to
the chance that the storms will actually be severe. Models are
in pretty good agreement in the high resolution simulated
reflectivity output, that the line will carry into our area
1-4 PM west of I-81 (though western Steuben-Yates could slip in
just before 1PM), roughly along with I-81 corridor 3-6 PM, and
to the east 4-8 PM. Forecast updated accordingly; little change
overall from prior forecast. Main threat is for pockets of
damaging winds within a fairly solid line of storms initially;
the line may then become more gappy and scattered as it
progresses further east with not quite as much instability.
Previous discussion...
Main concerns in the near term remain focused around the
potential for thunderstorms, some possibly strong to severe,
this afternoon and evening...along with early morning fog today
and tomorrow...and the very low chances for rain showers in
central NY Friday afternoon.
Weak ridging aloft and at the surface this morning has allowed
much of the cloud cover to clear out as the passing low pressure
system to the east shifts further away from central NY/ne PA.
Fairly decent radiational cooling, combined with widespread
saturation at the surface has allowed for areas of fog this
morning. Visibilities will be reduced to a half mile or less at
times...especially in valley locations. The fog should lift and
mix out between 8-9 am this morning.
The primary concern today will be the threat for strong to
severe thunderstorms this afternoon and evening along and ahead
of an incoming cold front. The front will be accompanied by a
fairly sharp upper level short wave...nearly co-located with the
exit region of a 100 kt jet streak. The air mass ahead of the
front will be able to destabilize rapidly late this morning with
around 1000-1500 J/kg of ML CAPE by the early afternoon. Deep
layer shear around 35 to 40 kt should allow for quickly maturing
cellular convection to develop...and as the front sweeps through
the storm mode should shift to linear. Small bowing line
segments will be likely with the main threat being damaging
winds. Most of the convection should be through the area and
diminishing in intensity by 7-9 pm this evening...with only a
few post-frontal rain showers hanging around through the rest of
the evening.
Conditions stabilize tonight and Friday morning with the
potential for more valley fog until just after sunrise.
A much cooler and drier air mass will advect in on Friday with
highs only topping out in the lower to mid 70s. Another upper
level short wave will drop in from the NW in the afternoon and
should be able to interact with afternoon steep low level lapse
rates enough to trigger isolated rain showers...mainly over
central NY down stream of Lake Ontario. Precip amounts will be
light.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
245 AM UPDATE...
Northwest flow pattern continues into the short term. Weak wave
dropping through northern NY may trigger a few showers over
central NY Saturday. Drier and cooler air will drop into the
area Saturday night. Made some mostly minor adjustments to the
grids according to the latest guidance.
Previous discussion continued below.
Upper level low moves east into Ontario with upper trough
extending south into the Northeast U.S on Friday. At the surface
a fairly cool and mostly airmass will be in place with ridging
extending into the region from surface high pressure centered
over Ohio. Very weak perturbations pushing through the cyclonic
NW flow aloft could kick off a few showers Friday afternoon
through early Saturday morning. However, coverage of any showers
will be very isolated as any development will be fighting drier
air in the low levels.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
245 AM UPDATE...
Continuation of the northwest upper flow in the long term.
Surface high pressure builds in the area SUnday and starts the
period with dry weather. Weak wave may bring a few showers on
Monday, a more important and stronger develops a closed surface
low Tuesday night and Wednesday. This system will bring a better
chance of showers and thunderstorms during the midweek. Have
adjust the grids to reflect the latest guidance, mainly to boost
the pops for the midweek system.
Previous discussion continues below.
Similar conditions expected on Saturday as Friday with just some
isolated showers possible until the upper trough swings to our
east by Saturday evening. High pressure will continue build with
ridging firmly entrenched over the region by Sunday. Conditions
remain relatively dry through the remainder of the weekend with
low humidity and pleasant temperatures.
Models are in good agreement with the next upper wave pushing
through late Sunday night with low chances for rain showers
into Monday as very dry air remains in the low levels with
surface ridging over the region. Temperature look to remain
quite pleasant through at least the first half of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Strong line of thunderstorms will carry across the NY terminals
18Z-21Z with gusts of 35-40 knots and brief fuel alternate
required restrictions. This is slightly faster timing than had
been previously expected. The storms will then reach KAVP
between 21Z-23Z but there is more uncertainty as to the
associated restrictions and gusts. After the primary line of
storms, there could still be widely scattered showers/isolated
thunder for a time into early evening KSYR-KRME-KITH but
confidence not high enough to include in TAFs. Other than some
early morning mist at KELM, generally VFR expected for the
remainder of TAF period. However, restrictions cannot be
totally ruled out overnight due to the added moisture provided
by the storms this afternoon. If confidence increases,
restrictions will be added to the TAFs. Other than the high
gusts around storms, southwest winds 5-10 knots will veer
westerly overnight into Friday, with some gusts of 15-20 knots
by late morning.
Outlook...
Friday through Saturday...Mainly VFR, though a few afternoon-
evening showers/isolated thunder may occur NY terminals.
Saturday night through Tuesday...Mainly VFR, except predawn
valley fog possible at KELM each morning.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MDP
NEAR TERM...BJT/MDP
SHORT TERM...DGM/MPK
LONG TERM...DGM/MPK
AVIATION...BJT/MDP
Hazardous weather outlook, Aug 8, 11:45 AM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1245 PM EDT Thu Aug 8 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-044-
047-072-091645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Southern Wayne-
1245 PM EDT Thu Aug 8 2019
...SEVERE THUNDERSTORM WATCH 562 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather including any
high winds, hail, or damage from storms this afternoon through early
evening.
NYZ062-PAZ048-091645-
Sullivan-Pike-
1245 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Strong to potentially severe thunderstorms are possible late this
afternoon and evening along and ahead of a passing cold front.
Storms will have the potential to produce damaging winds and hail.
Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Aug 8, 1:32 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG ITHACA 42.44N 76.50W
08/08/2019 TOMPKINS NY 911 CALL CENTER
TREES DOWN.
&&
DJNLocal storm report, Aug 8, 1:34 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG ELMIRA 42.09N 76.81W
08/08/2019 CHEMUNG NY 911 CALL CENTER
WIRES DOWN AND TENTS BLOWN AWAY NEAR WISNER PARK
DOWNTOWN. CORNER OF GRAY AND MAIN ST.
&&
JABLocal storm report, Aug 8, 1:38 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG HOMER 42.64N 76.18W
08/08/2019 CORTLAND NY 911 CALL CENTER
TREE AND WIRES DOWN ACROSS ROAD.
&&
JMLLocal storm report, Aug 8, 1:45 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CORTLAND 42.60N 76.18W
08/08/2019 CORTLAND NY 911 CALL CENTER
SEVERAL TREES DOWN IN MULTIPLE LOCATIONS. SOME
INVOLVING WIRES.
&&
JMLLocal storm report, Aug 8, 1:48 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG SPENCER 42.22N 76.49W
08/08/2019 TIOGA NY 911 CALL CENTER
POWERLINES DOWN IN THE AREA.
&&
JABLocal storm report, Aug 8, 1:56 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG MCGRAW 42.59N 76.10W
08/08/2019 CORTLAND NY 911 CALL CENTER
LARGE TREE DOWN BLOCKING ROAD.
&&
JMLThunderstorm Wind, Bradford
- When
- August 8, 2:04 PM EST
- Where
- Bradford County, 0.51 mi W of South Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.000, -76.540
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Susquehanna
- When
- August 8, 3:09 PM EST
- Where
- Susquehanna County, Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.830, -75.880
Strong thunderstorm winds brought down trees on Post Pond Road and Jackson/Park Street.
Thunderstorm Wind, Susquehanna
- When
- August 8, 3:33 PM EST
- Where
- Susquehanna County, Clifford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.650, -75.600
Strong thunderstorm winds brought down numerous trees, blocking roadways.
Thunderstorm Wind, Luzerne
- When
- August 8, 4:03 PM EST
- Where
- Luzerne County, 1.56 mi W of Duryea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.350, -75.780
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Lackawanna
- When
- August 8, 4:05 PM EST
- Where
- Lackawanna County, 0.52 mi W of Bush Patch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.370, -75.740
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Lackawanna
- When
- August 8, 4:11 PM EST
- Where
- Lackawanna County, 1.38 mi S of Scranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.400, -75.670
Strong thunderstorm winds brought down trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Damaging Winds in Pennsylvania, August 8, 2019$13,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Oregon, August 8, 2019$20,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851522, 851523, 851524, 851526, 851527, 851528.